Stochastic modelling of reaction-diffusion processes: algorithms for bimolecular reactions.

Author: 

Erban, R
Chapman, S

Publication Date: 

21 August 2009

Journal: 

Phys Biol

Last Updated: 

2019-12-01T08:51:24.967+00:00

Issue: 

4

Volume: 

6

DOI: 

10.1088/1478-3975/6/4/046001

page: 

046001-

abstract: 

Several stochastic simulation algorithms (SSAs) have recently been proposed for modelling reaction-diffusion processes in cellular and molecular biology. In this paper, two commonly used SSAs are studied. The first SSA is an on-lattice model described by the reaction-diffusion master equation. The second SSA is an off-lattice model based on the simulation of Brownian motion of individual molecules and their reactive collisions. In both cases, it is shown that the commonly used implementation of bimolecular reactions (i.e. the reactions of the form A + B --> C or A + A --> C) might lead to incorrect results. Improvements of both SSAs are suggested which overcome the difficulties highlighted. In particular, a formula is presented for the smallest possible compartment size (lattice spacing) which can be correctly implemented in the first model. This implementation uses a new formula for the rate of bimolecular reactions per compartment (lattice site).

Symplectic id: 

8327

Download URL: 

Submitted to ORA: 

Not Submitted

Publication Type: 

Journal Article